Monthly Archives: October 2014

November 21, 2014: Save the date!

In celebration of Archives Week, the Association of Newfoundland and Labrador Archives presents its 5th annual one- day symposium on November 21, 2014 (9 a.m. – 5 p.m.) at the Foran/Greene Room, 4th Floor, St. John’s City Hall.

This year’s topic is “Archives and the Arts”. Stay tuned for a list of speakers.

November 20, 2014: Simple disaster plans for small institutions, an ANLA Workshop

The Association of Newfoundland and Labrador Archives presents  a one-day workshop on

Simple disaster plans for small institutions

Date: November 20, 2014 (9 a.m. – 4:00 p.m.)

Location: ANLA office, Suite 201, 15 Hallett Crescent, St. John’s. Parking is available behind the building.

This workshop will teach you the basic principles of disaster planning and management  for heritage institutions and provide you with a customizable checklist for coping with that phone call in the middle of the night.

Topics to be covered include:

  • Avoiding disasters: detect, avoid, block, respond, recover
  • Disaster management policies
  • Stages of  a disaster plan: plan, assess, respond, recover
  • Creating your contact list

Registration deadline: Participants must register for this course by November 14, 2014.

Fees:    $75 for ANLA members       $100 for non-members

Some financial assistance for transportation costs is available for members: please contact the ANLA office for more information.

 

Saturday, October 18, 2014: 100 Years of the International Grenfell Association, A Symposium at the Rooms

100 Years of the International Grenfell Association

 and the Delivery of Healthcare in Newfoundland and Labrador: A Symposium

 The Rooms, 9 Bonaventure Avenue, St John’s,

Saturday, October 18, 2014, 9am to 5pm

 

The impact of British physician-missionary Sir Wilfred Grenfell (1865-1940) was widely recognised during the first half of the twentieth century. Grenfell’s lifework in Newfoundland and Labrador began in the early 1890s with the Royal National Mission to Deep Sea Fishermen. By 1914 the International Grenfell Association (IGA) was formed to focus on his work in this region. This one-day symposium will explore the historical significance of Grenfell, the IGA, and the delivery of healthcare in Newfoundland and Labrador over the last century and address issues concerning the present and the future.  Funds are provided by a Canadian Institutes for Health Research grant in the history of medicine to the Memorial University organizers of the symposium.  All are welcome, with refreshment breaks provided.

 

Schedule

9:00am-9:10am

Session 1–Introduction+ Welcome

Chair, Jennifer Connor

9:10am-10:10am

Session 2–(60 mins)

Chair, Terry Bishop-Stirling

 Jeff Webb: “Newfoundland in the age of Grenfell”

Jim Connor: “Primary medical care and health in Newfoundland during the Grenfell era: Were they that bad?”

10:10am-10:25am

Break

10:25am-11:30am

Session 3– (65 mins)

Chair, Jennifer Connor

Katherine Side: E. Mary Schwall: Traveller, Grenfell Mission volunteer and amateur photographer”

 Anne Budgell: “Opera, lunch, and tea: New York high society and the Grenfell Mission”

Heidi Coombs-Thorne: “‘Heroines’: Nursing with the Grenfell Mission, 1939-1981”

11:30am-12:30pm

Session 4–(60 mins)

Chair, Jim Connor

Ronald Numbers: “The gospel of right living:  Wilfred Grenfell’s collaboration with John Harvey Kellogg of Battle Creek.”

12:30pm-1:30pm

Lunch

1:30pm-2:45pm

Session 5– (75 mins)

Chair, Maria Mathews

Jennifer Connor: “Two British physicians and their ‘flits’ on the Grenfell mission in Newfoundland before 1930”

Larry Dohey and Jessie Chisholm: “It is called ‘GRENFELLITIS’:  Archivists look at the Grenfell Collection and its artistic and historical significance”

Monica Kidd: “‘If we can make a cure of him’: Lyrical Grenfell in the St. Anthony casebooks, 1906”

2:45pm-3:05pm

Break

3:05pm-3:55pm

Session 6– (50 mins)

 Chair, Monica Kidd

Bill Bavington: “Reflections on the IGA in a time of transition–1974-1982”

Maria Mathews: “Back to the future – Primary care reform in rural Newfoundland and Labrador”

3:55pm-4:25pm

Session 7–Concluding Remarks— (30 mins)

Chair, Jim Connor

Robert Simms

Edward Roberts

 

Acknowledgements

The organizers wish to acknowledge the support of  the Canadian Institutes for Health Research Grant HOM 98740; The Rooms, Provincial Archives Division, for supplying symposium meeting spaces; and The International Grenfell  Association for endorsing this symposium.